Just diagnosed and put on lev thyroxine pills

Hi all

Hoping for some advice. I have always been overweight but 5 years ago I paid private for a gastric band which I lost 10stone. Then I fell pregnant with my 4th baby and since his birth gained 5 stone. I have been diagnosed with post natal depression and been on pills for that for over a year now. But a thyroid test proved me to have under active thyroid and given 25mg to start lee thyroxine pills. I don't eat much at all I still have the band and I couldn't understand why I've felt so ill the last year. I put it down to depression and weight gain from the antidepressant pills. Now I feel I can see light at the end of the tunnel but after reading some websites about people still gaining weight even on treatment of thyroid I'm scared I'm going to keep putting on weight. Someone please can you give me some advice on your experiences. I'm feeling so low and fed up I feel like giving up!

7 Replies

oldestnewest
  • Dont' worry. Many people gain weight as it is a symptom but lose it when the are on optimum medication. 25mcg is extremely low and you should have a blood test in about 4 weeks and your meds increased. Every time you get a blood test get a copy from your surgery complete with the ranges (figures in brackets) and keep them for your own records. When you get the results, post here and someone will comment.

    Sometimes weight is difficult to lose if patients are kept on a lower dose than they require as the metabolism doesn't rise enough to eliminate weight gain.

    You cannot give up - but you have to take thyroid medication for the rest of your life. You will have to read and learn as much as you can and this is a link which will give you good information.

    Ask your GP to do Vitamin B12 and Vitamin D, plus iron, ferritin and folate. Vit B12 and VitD are very important.

  • Thank you for your reply. I'm still trying to understand it all as only found out yesterday. It explains why I've felt so rough this last year I can see it now. Doctor told me to go back in 3 months for blood tests. She didn't mention an increase until after that. Do you think I should go back in a month and see how I'm feeling then? Maybe if no change I should? I just want to go back to my old self 2 years ago and be happy x

  • You shouldn't wait more than 4-6 weeks before increasing. Normally you would expect to increase every 4 weeks until symptoms disappear at which point you would have another blood test, or at 3 months, whichever comes first. 3 months is too long to be on the starting dose.

    Here is a link to the current guidelines for prescribing levothyroxine. If you are under 50 you should have been started on 50-100mcg not 25mcg. It does say that you should have a blood test after two months before an increase of dose. I don't necessarily agree with that but I'm not a doctor.

    cks.nhs.uk/hypothyroidism/p...

    I would print out a copy of this and take it with you to see your doctor and ask for an increase to 50mcg.

    I hope that helps.

    Carolyn x

  • Echo what Shaws has said and as you have had gastric band fitted the vitamin and mineral checks are even more important if you haven't already been checked, as this link indicates:

    bandedliving.com/public/Vit...

    If you do have deficiencies and remain untreated it will make it more difficult to regulate the thyroid hormones, not to mention the horrible symptoms which often overlap and add to the confusion.

    I too would say getting copies of your blood test results and posting them here is really important - for the vitamins too because many GPs are not too well versed in this and can give poor information about treatment.

    Don't give up - you have taken the first steps.....

    Take care and keep posting.

  • Thank you everyone. So glad I found this site. I think people under estimate the effects thyroid problems have and it has a stigma of fat people's excuse! I never really looked into this disorder before. Well I am now and this is the most helpful site I've come across. Thank you for support really appreciated. I will defo go back to gp I may see a different one at the surgery see if they have a better understanding of this. Thanks again xx

  • I think when you are first diagnosed and given meds, you don't expect to feel worse. The problem is that we are diagnosed according to the TSH and not clinical symptoms and that is what some people are told 'chronic fatigue - fibroymalgia- or ME, when they are all connected to to the thyroid hormone gland. So the suffering continues.

    Also GP's have been told to diagnose only according to the TSH result and they believe that to keep us 'within the normal range' is the right thing to do. They do not know that we have to be medicated until symptoms go, but levothyroxine doesn't suit some people.

    We have to read and learn as much as possible in order to get well.

    This is a link and you will see that there is a whole country problem with the treatment of thyroid gland problems

    thyroiduk.healthunlocked.co...

  • Hi As well as all good info. Make sure you have a Free T3 test, along with TSH and T4. Levo is T4, sometimes we need T3 also, too early to say at the moment. t3 normally associated with weight gain and mostly also lowers the TSH. A lot of people take both to be stable.

    Best wishes, so much of what you have suffered can be due to hypo thyroid but you should have been tested after the baby, but may not have been.

    Jackie

You may also like...